Limitations of conventional treatment options for heparin-induced thrombocytopenia.
- Additional Document Info
- View All
Thrombosis is a common and potentially serious complication of immune-mediated heparin-induced thrombocytopenia (HIT). Discontinuation of heparin is a simple and important maneuver in patients with suspected HIT. Unfortunately, thrombosis often occurs even in those patients in whom heparin was discontinued because of thrombocytopenia alone ("isolated" HIT). It therefore is reasonable to consider prophylactic anticoagulation with an alternate anticoagulant in patients with suspected HIT, especially if their initial indication for anticoagulation persists. For patients with thrombosis complicating HIT, conventional treatment options often have important limitations. Warfarin has a slow onset of action, and its use in patients with acute HIT and deep venous thrombosis has been associated with the devastating syndrome of venous limb gangrene. Ancrod, a defibrinogenating snake venom with thrombin-like activity, has also been used to treat HIT. However, this agent does not inhibit thrombin generation in HIT, which could explain why some patients who have been treated with this agent have developed certain adverse clinical events, such as warfarin-associated venous limb gangrene. The use of low-molecular-weight heparin (LMWH) to treat patients with HIT is limited by their high rate (up to 100%) of in vitro cross-reactivity with HIT sera, and the relatively frequent occurrence of new or recurrent thrombocytopenia or thrombosis during treatment of HIT with this class of agents. In contrast, the mixture of anticoagulant glycosamingoglycans known as danaparoid sodium has a much lower frequency of in vitro cross-reactivity with HIT sera (10% to 40%, depending upon the sensitivity of the assay). Moreover, clinically significant cross-reactivity during treatment with danaparoid appears to be uncommon, even in patients in whom in vitro cross-reactivity is demonstrable.
has subject area